Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe Allergic Reactions
Jun 25, 2010

I am 45 and have been positive since 1990. I have started treatment 3 times, twice in 1998 and again last December. After 4 weeks on Viramune, Epivir and Zerit I developed a severe rash which covered my entire body below the neck with blisters between my fingers and toes. One month later a single dose of Sustiva, Epivir and Zerit resulted in the same reaction which lead my physician to believe I was allergic to the entire class of NNRTI. Six months ago I had the same reaction after 4 days on Isentress and Truvada and I now question if the common thread might be Epivir and Emtriva. These miserable experiences were all successfully treated with prednisone and my only known allergy is to penicillin.

I am very concerned about starting another course of treatment. My t-cells, while averaging 500 for nearly two decades, now stand at 321 and my viral load remains in the 2-3,000 range.

How can I know for sure what I am reacting to? Is allergy testing an option? Even if my strain of HIV is genetically tested prior to starting treatment again can I be sure I wont be allergic to it? What combinations should I consider?

Response from Dr. Henry

It might be worth working with an allergest to do some form of home grown patch testing. Checking HLA B5701 status and considering a novel regimen such as a boosted PI + maraviroc (if CCR5 virus) or raltegravir +/- tenofovir would be considerations in order to avoid the 3TC/FTC meds that were common link in earlier efforts. KH



Previous
Newly impotent
Next
Post Chemo/Radiation CD4 crash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement